Kansas, 2003

Hail and Damaging Winds in Kansas, June 11 to 12, 2003

June 11 to 12, 2003 · NWS ICT · 5 events in 4 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 11, 8:10 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 11, 8:10 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
910 PM CDT WED JUN 11 2003

MCS WEST OF GID IS PROPAGATING SEWRD WITH TIME AS IT FEEDS INTO THE
MOISTURE RICH ATMOS IN PLACE.  850H LLJ AND THETA-E AXIS IN PLACE IS
AIDING THE SEWRD MOVEMENT OF THE MCS INTO NRN KS.  CURRENT MODEL
DATA SHOWS CORFIDI VECTORS AND 850-300MB THICKNESS VALUES TAKING
THIS MCS SE INTO CEN KS LATE TNGT OR EARLY THU MORNING TOWARDS ICT.
EXTROPOLATION BRINGS THIS MCS INTO THE RSL/SLN BY 06Z AND SOUTH INTO
HUT/ICT BY AROUND 09-10Z.  SO WILL SEND OUT AN UPDATE AND GO LIKELY
IN CEN SECTIONS OF KS AND RAISE POPS TO 40-50 IN SRN KS. BOWING
SEGMENTS ALONG THE CONVECTIVE LINE MAY ALSO LEAD TO A SVR WX THREAT
LATE TNGT ALSO.

UPDATE OUT SHORTLY.

KETCHAM

---------------------------------------------------------------------
330 PM CDT WED JUN 11 2003

DATA AS OF THIS AFTERNOON DOES NOT SHOW MUCH OF A FOCUS FOR ANY TSTM
DVLPMENT FOR LATER THIS AFTN AND EVENING. BEST FOCUS APPEARS TO BE
OVER THE NRN/CNTRL HIGH PLAINS...WELL N OF OUR REGION. WK WV MOVING
THROUGH THE TX PNHNDL IS SHOWN IN THE WV/SAT IMAGERY...BUT IS ONLY
PRODUCING MID CLOUDS ATTM. FEATURE IS MOVING NWD CLOSER TO MY SRN
ZONES...AND WL WATCH FOR SOME DVLPMNT NEAR THE OK BORDER THIS
EVENING. OVERALL...ATMOS IS WEAKLY CAPPED AS OF THIS AFTN AND INSTAB
IS HIGH...BUT THERE IS NO TRIGGER. IF ANYTHING GOES, IT WL BE VERY
ISOLD.

ANOTHER WV KICKS OUT INTO THE SRN AND CNTRL PLAINS TONIGHT...WHICH
WL BE ACCOMPANIED BY A MODEST LLJ AND ISENT LIFT. ETA IS STRONGER
WITH THESE FEATURES...ESP THE ISENT LIFT. ALL MODELS SHOW THAT THESE
FEATURES WL CONTRIBUTE TO CONVECTIVE DVLPMT TNGT ACRS NEBR.
PROPAGATION VECTORS SUGGEST THAT LEFTOVER MCS COULD MOVE INTO THE
CWA VERY LATE TONIGHT THROUGH EARLY AFTN TOMORROW. THE ETA IS MOST
AGGRESSIVE WITH BRINGING TSRA IN...BUT THATS NO SURPRISE AS ITS
ISENT LIFT PROGS ARE MUCH STRONGER IN OUR AREA...AND FURTHER SOUTH
THAN THE OTHER MODELS. GOING FCST MENTIONS SLT CHC OF TSRA
TNGT...AND I WILL KEEP THE MENTION. UPPED POPS LATE TNGT INTO TMRW
MORNING TO AROUND 30 FOR NRN AND ERN SXNS IN CASE WEAKENING MCS
DECIDES TO CLIP AREA AS PER ETA.

OVERALL...NOT MUCH CHANGE TO THE GOING FCST FOR OTHER PERIODS. HAVE
BASICALLY KEPT THE LOW CHC POPS GOING THROUGH THE WEEKEND. UPR FLOW
IS WK AT BEST...AND SUBTLE UNRESOLVED FEATURES WL BE THE MAIN
CULPRITS FOR CONVECTIVE INITIATION OVER THE NEXT FEW DAYS. SUPPOSE
THE BEST CHC FOR SHRA/TSRA CUD BE LATE FRI/FRI NGHT/SAT...AS MID LVL
COOL POCKET STRENGTHENS OVERHEAD AS IT MOVES SEWD AND TRIES TO CLOSE
OFF. HAVE REFLECTED THIS THINKING IN POP FCST...WITH HIGHEST POPS
DURING THE AFOREMENTIONED TIMEFRAME. M60S-L70S DEWPOINTS ARE PROGGED
THRU THE PD, WHICH WL CONTRIBUTE TO HIGH CAPE VALUES.

WITH LITTLE UPR SUPPORT THRU THE FCST PD...GOOD CONVECTION
ORGANIZATION WL BE LIMITED. ONLY SVR POTL WL COME IN THE FORM OF
PULSE-TYPE MULTICELL STORMS, AND/OR THE LINEAR COLD-POOL MODE.

KEPT MONDAY AND TUE DRY ATTM. WL HAVE TO SEE HOW MID LVL CLOSED LOW
DVLPS AND MOVES BEFORE INSERTING POPS. MAY MOVE JUST FAR ENUF SE BY
THEN TO PRECLUDE ANY RAFL.

AS FAR AS TEMPS GO THRU THE FCST PD...MAINLY MID 80S DURING THE DAY
AND 60S AT NIGHT IN THIS STAGNANT PATTERN. MODERATE-HIGH DEWPOINTS
WL ACCOMPANY THESE MODEST TEMPERATURES. TEMPERATURES MAY
OCCASIONALLY BE AFFECTED BY DEBRIS CLOUDS/OCNL TSRA DURING THE
DAYLIGHT HOURS...WITH THESE LOCALES LOWER AND OTHER DRY AREAS
HIGHER.

AS ALWAYS...COMMENTS/OPINIONS WELCOME...

FCSTID = 5/EKSTER
ICT   68  85  67  84 /  20  20  30  30
HUT   68  85  66  84 /  20  20  30  30
EWK   67  84  66  84 /  30  30  30  30
EQA   67  83  67  84 /  30  30  30  30
WLD   69  86  69  85 /  20  20  30  30
RSL   65  83  62  83 /  30  30  30  30
GBD   66  83  63  84 /  20  20  30  30
SLN   67  83  64  82 /  30  30  30  30
MPR   67  84  66  84 /  20  30  30  30
CFV   68  83  69  85 /  20  30  30  30
CNU   67  82  67  84 /  20  30  30  30
K88   67  82  67  84 /  20  30  30  30

.ICT...
KS...NONE.
Hazardous weather outlook, Jun 11, 4:00 PM CST, 7 hours 20 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
500 PM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STORMS WILL DEVELOP IN NEBRASKA TONIGHT. THIS ACTIVITY COULD AFFECT
PORTIONS OF CENTRAL KANSAS TOWARDS THE EARLY MORNING TIME FRAME,
WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN SEVERE WEATHER
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A THREAT FOR THUNDERSTORMS WILL EXIST THURSDAY THROUGH SATURDAY AS
A NUMBER OF WEAK UPPER WAVES TRACK ACROSS THE MIDWEST. WITH ABUNDANT
MOISTURE IN PLACE, ANY STORMS THAT DEVELOPS WILL HAVE THE POTENTIAL
TO BECOME SEVERE. IT WILL BE DIFFICULT TO PIN DOWN THE EXACT TIMING
AND LOCATION OF THESE DISTURBANCES MORE THAN A DAY IN ADVANCE. SO
CONTINUE TO CHECK BACK FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT, AS
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/JAKUB/MLE

The radar

The Grand Island radar (KUEX), 136 km away, was scanning. The volume nearest the first event began at 05:20 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Russell

When
June 11, 11:20 PM CST
Where
Russell County, Luray
Measured
53 kt (61 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
39.117, -98.700

Measured by a KSNW weatherlab site.

Hail, Harvey

When
June 12, 12:35 AM CST
Where
Harvey County, Burrton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.017, -97.667

Thunderstorm Wind, Reno

When
June 12, 12:40 AM CST
Where
Reno County, Hutchinson
Measured
54 kt (62 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
38.067, -97.917

Hail, Rice

When
June 12, 1:06 AM CST
Where
Rice County, Bushton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -98.400

Thunderstorm Wind, Reno

When
June 12, 1:32 AM CST
Where
Reno County, Hutchinson
Measured
53 kt (61 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
38.067, -97.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361041, 5361042, 5361043, 5361044, 5361045.